Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 85, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 12:58 PM CDT for 4 counties in Iowa. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 12:58 PM CDT (17:58 UTC)
- Expired
- May 15, 2017, 1:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Boone County, IA, Greene County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 70 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 1:07 PM CDT | HAIL 1.25 | 2 S Dayton, IA | DELAYED REPORT. TIME ESTIMATED BY RADAR. SIMILAR HAIL ALSO REPORTED NEAR HARCOURT WITH THIS STORM. |
| May 15, 1:20 PM CDT | HAIL 0.5 | Stratford, IA | |
| May 15, 1:30 PM CDT | HAIL 0.88 | Stanhope, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
046
WUUS53 KDMX 151758
SVRDMX
IAC015-073-079-187-151845-
/O.NEW.KDMX.SV.W.0085.170515T1758Z-170515T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1258 PM CDT MON MAY 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in west central Iowa...
Southern Webster County in central Iowa...
Western Hamilton County in central Iowa...
Northwestern Boone County in central Iowa...
* Until 145 PM CDT.
* At 1257 PM CDT, a severe thunderstorm was located 7 miles east of
Gowrie, or 14 miles south of Fort Dodge, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Webster City, Gowrie, Dayton, Stratford, Coalville, Otho, Stanhope,
Lehigh, Duncombe, Harcourt, Paton, Kamrar, Boxholm, Woolstock,
Woodman Hollow State Park, Dolliver Memorial State Park, Webster
City Municipal Airport and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9369 4214 9427 4231 9437 4256 9386
4256 9369
TIME...MOT...LOC 1757Z 239DEG 37KT 4230 9415
HAIL...1.25IN
WIND...60MPH
$$
Small4 follow-up statements
480
WWUS53 KDMX 151805
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
105 PM CDT MON MAY 15 2017
IAC015-073-151815-
/O.CAN.KDMX.SV.W.0085.000000T0000Z-170515T1845Z/
Greene IA-Boone IA-
105 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE AND
NORTHWESTERN BOONE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4225 9369 4221 9400 4221 9416 4230 9422
4256 9386 4256 9369
TIME...MOT...LOC 1805Z 247DEG 45KT 4231 9401
$$
IAC079-187-151845-
/O.CON.KDMX.SV.W.0085.000000T0000Z-170515T1845Z/
Webster IA-Hamilton IA-
105 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN WEBSTER AND WESTERN HAMILTON COUNTIES...
At 105 PM CDT, a severe thunderstorm was located 14 miles east of
Gowrie, or 14 miles southwest of Webster City, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Webster City, Dayton, Stratford, Stanhope, Lehigh, Duncombe,
Harcourt, Kamrar, Woolstock, Webster City Municipal Airport, Brushy
Creek St Recreation Area and Dolliver Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9369 4221 9400 4221 9416 4230 9422
4256 9386 4256 9369
TIME...MOT...LOC 1805Z 247DEG 45KT 4231 9401
HAIL...1.00IN
WIND...60MPH
$$
Small254
WWUS53 KDMX 151825
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
125 PM CDT MON MAY 15 2017
IAC187-151834-
/O.CAN.KDMX.SV.W.0085.000000T0000Z-170515T1845Z/
Webster IA-
125 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4225 9369 4223 9393 4232 9393 4256 9386
4256 9369
TIME...MOT...LOC 1824Z 253DEG 29KT 4232 9381
$$
IAC079-151845-
/O.CON.KDMX.SV.W.0085.000000T0000Z-170515T1845Z/
Hamilton IA-
125 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WESTERN HAMILTON COUNTY...
At 124 PM CDT, a severe thunderstorm was located 8 miles west of
Jewell Junction, or 9 miles south of Webster City, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Webster City, Stratford, Stanhope, Kamrar, Woolstock and Webster City
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9369 4223 9393 4232 9393 4256 9386
4256 9369
TIME...MOT...LOC 1824Z 253DEG 29KT 4232 9381
HAIL...1.00IN
WIND...60MPH
$$
Small629
WWUS53 KDMX 151827
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
127 PM CDT MON MAY 15 2017
IAC079-151845-
/O.CON.KDMX.SV.W.0085.000000T0000Z-170515T1845Z/
Hamilton IA-
127 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHWESTERN HAMILTON COUNTY...
At 127 PM CDT, a severe thunderstorm was located 7 miles west of
Jewell Junction, or 9 miles south of Webster City, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stratford, Stanhope and Kamrar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 9369 4223 9393 4232 9393 4239 9385
4246 9369
TIME...MOT...LOC 1827Z 239DEG 37KT 4233 9378
HAIL...1.00IN
WIND...60MPH
$$
Small125
WWUS53 KDMX 151841
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
141 PM CDT MON MAY 15 2017
IAC079-151851-
/O.EXP.KDMX.SV.W.0085.000000T0000Z-170515T1845Z/
Hamilton IA-
141 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4225 9369 4223 9393 4232 9393 4239 9385
4246 9369
TIME...MOT...LOC 1841Z 239DEG 37KT 4240 9363
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:43 PM CDT, 15 minutes earlier.
Area forecast discussion, May 15, 12:43 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1243 PM CDT Mon May 15 2017 .UPDATE... Issued at 1124 AM CDT Mon May 15 2017 Made some adjustments of afternoon highs northwest...though may need to lower further and farther south this afternoon. Convective complex still holding together but as of yet not appreciably organized. Expecting instability to increase along the warm frontal boundary...and as south/southwest outflow enhances temperature gradient this afternoon ...should see convection begin to ramp up again. Depending on timing...more favored areas may end up generally east of I35...though for now will not discount some stronger convection west of that line. Temperatures over the south should continue to reach the mid to upper 80s as some clouds are now filling in across the region due to heating and greater instability. /rev && .SHORT TERM.../Today through Tonight/ Issued at 420 AM CDT Mon May 15 2017 Shortwave over southwest South Dakota and northwest Nebraska will continue to ride the upper level ridge and move into Iowa later this morning. Currently projection reaches the far western forecast area b/t 13-15z and then across the rest of the CWA b/t 16z to 22z. Storms will mainly be north of Highway 30 to the Minnesota border but have chances going for a few hours south to include the DSM Metro around midday into the early afternoon. This first shortwave should quickly move east and allow for instability to build into the northern portions of the state, which will be the focus for severe weather potential tonight. Further south, strong capping inversion remains intact today into tonight and have low confidence with any storms making it through the cap and thus kept the forecast dry. The warm front is expected to to drape across southern Minnesota and possibly as far south into northern Iowa but certainly will be the focus for redevelopment and severe weather potential later tonight into Tuesday morning as the LLJ increasing. Surface dew points increase throughout the day and by this evening are likely to be in the middle to upper 60s across northern Iowa. Even if the surface CAPE increases to 1500 to 2000 J/kg along and south of the front, providing a decent gradient in far northern Iowa. Plus, steep mid- level lapse rates of 7.5-8 C/km should aid in the instability. LCL heights range around 500-1000m by around 06z Tuesday and good low level (0-0.5km and 0-1km) helicity in northern Iowa by this time. Deep layer shear is adequate for convection sustainability with low level shear (0-1km and 0-3km) range from 25-35 knots and 30-45 knots respectively providing a tornado threat, especially near the boundary. The main question is where the boundary ends up stalling out, northern Iowa or well into southern Minnesota. The odds are leaning towards southern Minnesota with decent cyclonic flow into the state to push it north. .LONG TERM.../Tuesday through Sunday/ Issued at 420 AM CDT Mon May 15 2017 Longer term generally dominated by mean trof in the western United States and southwest flow aloft over the Midwest including Iowa. The forecast area will be well within the warm sector on Tuesday with temperatures once again from 85 to 90 degrees in most locations. Soundings indicate a relatively strong cap in place which should limit any convection during the day. Surface front approaches western Iowa by late in the day with strong low level flow proceeding this front. Showers and thunderstorms are expected to develop and spread across western and northern Iowa on Tuesday night with some severe weather threat given the good instability and relatively strong shear. In addition, some localized heavy rainfall remains possible given the relatively high PWATS. Wednesday continues to be problematic in terms of severe weather potential as shortwave approaches the state. Wind fields will be strong although somewhat unidirectional with strong south to southwest flow. Ongoing convection will likely limit instability in western Iowa, however this become less of a concern farther east. There still appears to be a decent threat of severe convection in central and eastern portions of the forecast area, especially if convection remains limited through midday. All modes still appear possible at this point but will continue to monitor for additional clues to extent of any severe weather. Heavy rainfall will continue to be possible in the northwest third of the forecast area with a deformation area developing by afternoon on what should already be saturated soil from previous convection. There will be a break in activity on Thursday prior to the arrival of the next system. Current indications are that the bulk of instability may remain just south of Iowa along with the threat of severe weather. However, strong lift across the state along with ample moisture flowing northward may lead to moderate to heavy rainfall into central Iowa. This will have to be monitored closely, especially if the initial system produces heavy rainfall in the forecast area. It appears that the prolonged period of showers and a few storms will eventually end by Sunday as the axis of the western trof swings through the Midwest. Temperatures will also be much cooler into the weekend with the clouds and pcpn. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1243 PM CDT Mon May 15 2017 Concerns this period include ongoing convection...potential redevelopment tonight and to a lesser extent clouds and winds. Current cluster of storms over central Iowa is moving east along the warm front and beginning to show greater organization...expect trend to continue through 23z prior to exiting the area to the east. Potential for some svr storms...though may pass between TAF sites. KALO and KMCW still have a chance for some storms as areal coverage increases somewhat over the north...though confidence remains limited. Have included VCTS for now. Convection should bypass the far south sites KDSM/KOTM and with only small chances left at KFOD for now. Convection may redevelop aft 06z west/northeast of area...but will need to monitor. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...Podrazik LONG TERM...Cogil AVIATION...REV
Hazardous weather outlook, May 15, 9:32 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 932 AM CDT Mon May 15 2017 IAZ004>007-015>017-023>028-033>039-046>050-161445- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama- 932 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are expected this morning through early evening developing over northwest Iowa then moving east southeast through mainly over western portions of the outlook area the afternoon and evening hours. There is an enhanced risk of severe storms north of Highway 20 from Kossuth County eastward. There is a slight risk of severe storms generally north of Highway 30. These storms may be capable of producing large hail, damaging winds and an isolated tornado. Brief heavy rainfall will also be possible through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds mainly over the northwest half of the outlook area. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather has not been determined. Heavy rainfall will remain possible during this time which may lead to significant river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening and again Tuesday night. IAZ044-045-057>062-070>075-081>086-092>097-161445- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 932 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected later today into tonight. These storms may be capable of producing large hail, damaging winds and an isolated tornado. Localized heavy rain will also be possible through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather has not been determined. Heavy rainfall will remain possible during this time which may lead to significant river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening and again Tuesday night. REV
In the hours before
Special weather statement, May 15, 12:19 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1219 PM CDT MON MAY 15 2017
IAZ035-036-046-047-151815-
Hamilton IA-Boone IA-Greene IA-Webster IA-
1219 PM CDT MON MAY 15 2017
...STRONG STORMS MOVING THROUGH GREENE COUNTY...
At 1216 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Jefferson, moving northeast at 35 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Webster City, Gowrie, Dayton, Stratford, Stanhope, Lehigh, Duncombe,
Churdan, Harcourt, Paton, Kamrar, Boxholm, Woolstock, Dana, Woodman
Hollow State Park, Dolliver Memorial State Park, Webster City
Municipal Airport and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.
&&
LAT...LON 4221 9445 4221 9440 4224 9440 4256 9391
4256 9382 4236 9357 4202 9446 4215 9454
TIME...MOT...LOC 1716Z 236DEG 40KT 4214 9441
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:19 PM CDT | Special Weather Statement | DMX | Hamilton | 56 min |
| May 15, 1:44 PM CDT | Special Weather Statement | DMX | Hardin | 46 min |
| May 15, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 18 min |
| May 15, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth | 40 min |
| May 15, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Pocahontas | 27 min |
| May 15, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 23 min |
| May 15, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Wright | 41 min |
| May 15, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Wright | 47 min |
| May 15, 6:24 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 6 hr |
| May 15, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 44 min |
| May 15, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.